Prescription and over-the-counter (OTC) pills are widely-used to treat various medical conditions, but when taken incorrectly, can be deadly. According to the National Institute on Drug Abuse, prescription and OTC drug abuse has increased significantly over the years, with an estimated 18 million Americans misusing prescription drugs.
It is important to have knowledge about the pills that can be overdosed, their effects, and how to prevent an overdose. This article is aimed at providing insight into the different types of pills people often overdose on, their potential risks, and how to prevent and respond to an overdose situation.
II. Common types of pills people overdose on
There are different types of pills, both prescription and OTC, that people overdose on. Some of these pills are:
Opioids, including medication like oxycodone, hydrocodone, fentanyl, codeine, and morphine, are often prescribed to relieve severe pain. However, they are also widely abused as they can produce a sense of euphoria while masking pain. The body can quickly become tolerant to opioids, leading to a dangerous cycle of increasing doses to achieve the same effect.
Overdose on opioids can result in respiratory depression, coma, and death. In 2019, an estimated 49,860 people died from overdoses involving opioids. A single large dose or taking them with alcohol or other drugs can lead to a fatal overdose.
Benzodiazepines, commonly known as “benzos,” such as diazepam, alprazolam, lorazepam, temazepam, and clonazepam, are used to treat anxiety, panic attacks, insomnia, and other conditions. Benzodiazepines cause a sedative effect on the body, and are susceptible to misuse and dependence, resulting in overdose.
Taking excessive doses or mixing it with other CNS (central nervous system) depressants like opioids or alcohol can lead to respiratory failure, coma, and death. In 2019, benzodiazepines were responsible for about 10,130 overdose deaths in the United States.
Antidepressants, such as selective serotonin reuptake inhibitors (SSRIs), serotonin and norepinephrine reuptake inhibitors (SNRIs), and tricyclic antidepressants (TCAs), are often used to treat depression, anxiety, and other mental health problems. Misusing these medications can have serious negative effects, such as seizures, suicidal thoughts, and cardiac arrest.
Taking excessive doses of antidepressants poses a severe risk, and it is essential to follow the dosage instructions to avoid overdosing on them. Additionally, antidepressants take time to build up in the body and can take longer to feel the effect. An overdose can occur if someone takes too much medication too quickly, in an attempt to speed up the process.
III. Signs of a pill overdose and how to respond
The signs of an overdose can vary depending on the type of pill taken and the amount; understanding these signs is crucial to respond appropriately and minimize the damage.
Someone who has taken an excessive dose of pills may appear confused and disoriented. It may be challenging for them to remember specific details or communicate effectively.
Severe drowsiness is a common symptom of pill overdose. It can range from difficulty staying awake to being unconscious and unresponsive. Heavy sedation can also cause respiratory depression, which can be life-threatening.
Respiratory depression is when someone’s breathing becomes excessively slow or shallow. It can be challenging to notice this symptom, but it can lead to a lack of oxygen in the body, causing coma or death.
Seizures occur when there is abnormal electrical activity in the brain and can be a sign of pill overdose. Benzodiazepines, in particular, have been known to cause seizures when misused, leading to permanent brain damage.
Coma or death
In severe cases, pill overdose can lead to a coma, which is a state of unconsciousness where the person is alive but unaware of their surroundings. In the worst case, an overdose can result in death.
If you or someone you know shows signs of a pill overdose, call emergency medical services immediately. You can also reach out to poison control centers for help. While waiting for help, it is essential to keep the individual awake and breathing. Do not induce vomiting or give anything to drink.
IV. Risks and consequences of overdosing on prescription and OTC medications
Overdosing on prescription and OTC medications can come with severe and long-lasting implications. Some of the consequences of an overdose are:
Importance of following dosage instructions
Pills are prescribed with specific dosage instructions for a reason. Overdosing on any prescription medication, even if taken for a legitimate reason, can have severe consequences like addiction, dependence, brain damage, and worst-case scenario, death.
Seeking medical advice before taking any pills
It is essential to speak with a doctor before taking any medication, prescription or OTC, to ensure that the medication will not interact with other drugs you may be taking or result in an overdose.
V. How pills interact with each other
Taking multiple pills, whether prescription or OTC, can lead to harmful drug interactions. When different pills interact, they can have different effects on the body, potentially leading to serious consequences.
Mixing pills can increase the risk of overdose
Mixing pills with alcohol, other prescription medications, OTC pills, or illegal drugs can increase the risk of overdose. An example of a deadly combination is taking opioids and benzodiazepines at the same time, leading to an almost 10-fold increase in the risk of death.
Common drug interactions that can occur
Some commonly encountered drug interactions include interactions involving heart medications, antidepressants, and blood thinners. If you are taking any medications or pills, it is essential to ask your doctor or pharmacist about possible interactions and how to manage them.
How they can affect someone’s overall health
Repeated drug interactions can result in damaged bodily organs like the liver, kidneys, and heart, further complicating any existing health issues.
VI. Impact of demographic factors on the likelihood of pill overdose
Age and mental health status have been shown to be significant risk factors for pill abuse and overdose.
Young and elderly people are more likely to overdose on pills
Young people, particularly between the ages of 18 and 25, have been noted to be more at risk of prescription medication abuse and overdose. Elderly people may also be at risk of overdosing as they may be taking multiple medications to manage various health conditions.
Suffering from depression, anxiety, or other mental health conditions
People suffering from mental health conditions are more likely to misuse pills. For example, those with depression may turn to antidepressants to relieve their symptoms, which can lead to abuse and ultimately an overdose.
VII. Effective methods of preventing pill overdoses
Preventing medication overdoses is critical for avoiding adverse health effects. The following strategies are recommended to reduce the risk of a pill overdose:
It is essential to educate people on the risks and consequences of using pills, both prescription and OTC. This education can take the form of community programs, seminars, or doctor-patient interactions.
Use of prescription monitoring programs
Prescription monitoring programs track the use of prescription medication to prevent abuse and can detect unusual spikes in prescription activity, which might prompt investigation.
Tips on how to keep medicines out of reach from people who might misuse them
Storing pills appropriately, in places that are accessible only to the intended user, can prevent and reduce the risk of overdose. This includes keeping pills in a safe, secure location away from children, safeguarding them from visitors to the home, and disposing of unused medications properly.
VIII. Importance of seeking medical help when in doubt about pill overdose
If you think that you or someone you know may be suffering from pill overdose, it is vital to seek immediate medical attention. The following organizations can help people dealing with addiction, provide advice, and offer crucial information:
Recommendations on credible sources of information
There are many credible sources of information on drug abuse, including the Substance Abuse and Mental Health Services Administration (SAMHSA), National Institute on Drug Abuse (NIDA) and National Institute of Mental Health (NIMH)
Real-life stories to provide more insight into the devastating consequences of pill abuse
Hearing about the dangers of overdosing from people who have gone through the experience is one of the most effective ways of deterring others from succumbing to the same fate. Additionally, it can help addicts know that they are not alone and encourage them to seek help in their journey to recovery.
Pill overdose can have life-changing or even deadly consequences. With the increase in prescription and OTC drug abuse, it has become increasingly vital to understand the risks of pill overdose, seek medical help when in doubt, and take precautions to prevent an overdose from happening.
The key takeaways from the article include understanding the types of pills that can be overdosed, how to respond to an overdose, the risks of abusing prescription and OTC drugs, the dangers of drug interactions, risk factors for overdose, methods of prevention, and the importance of seeking medical help and credible sources of information.